Alert archive / Florida / Special Weather Statements in 2018

Special Weather Statement, NWS Melbourne, FL

July 20, 2018Orange County, Florida

NWS Melbourne, FL issued this special weather statement at Jul 20, 2018, 10:31 AM EDT for Orange County, Florida. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2018, 10:31 AM EDT (14:31 UTC)
Expired
Jul 20, 2018, 11:15 AM EDT
In force
44 min
Issued by
NWS Melbourne, FL

County Orange County, FL

The radar

The Melbourne radar (KMLB), 75 km from the middle of the area, began a volume at 14:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 2.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2018-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 641 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2018-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
641 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

857 
WWUS82 KMLB 201431
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
1031 AM EDT FRI JUL 20 2018
 
FLZ045-053-201515-
Osceola FL-Orange FL-
1031 AM EDT FRI JUL 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ORANGE AND
NORTHWESTERN OSCEOLA COUNTIES UNTIL 1115 AM EDT...

At 1031 AM EDT, Doppler radar was tracking a strong thunderstorm near
Sea World, or near Celebration, moving northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Orlando, Kissimmee, Saint Cloud, Winter Park and Maitland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2863 8134 2835 8103 2797 8136 2798 8138
      2800 8139 2800 8141 2806 8145 2801 8138
      2804 8136 2807 8137 2807 8135 2808 8135
      2809 8145 2814 8146 2814 8150 2826 8156
      2826 8157 2839 8166 2842 8166
TIME...MOT...LOC 1431Z 230DEG 22KT 2837 8149 

$$

KN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Jul 20, 9:17 AM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 20, 9:17 AM EDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
917 AM EDT Fri Jul 20 2018

.DISCUSSION...

Current-Tonight...915 MHZ Cape wind profilers continue to show deep
SWRLY flow over the area. This deep/moderate flow will keep the ECSB
from developing along the Volusia/Space coasts while it may develop
further south, but remained pinned along the coast. 10Z KXMR
sounding shows a PWAT of 1.88 inches with 700/500mb temps of +9.7C/-
6.0C respectively (rather warm). Surface ridge axis remains well
south of the area. A weak frontal boundary remains quasi-stationary
over the Deep South while moisture pools along and ahead of it. Much
higher PWATs are forecast across our northern zones today while some
dry air intrusion is seen on forecast maps from the southeast Gulf
through Lake Okeechobee and across the Treasure Coast. Highest PoPs
50-70pct continue across the I-4 corridor tapering down to 20-30pct
across Okeechobee County and the Treasure Coast. It remains to be
seen if early morning convection/clouds hamper convective production
further north, which in turn could affect high temperatures as well.
Also in play, is a thin NE/SW oriented mid-level trough that could
aid in convective development this afternoon northward, as it slowly
sags south.

For now will keep inherited U80s/L90s along/north of I-4 with L-M90s
southward. Heat index readings could approach 100-105 this afternoon
southward, especially outside of thicker cloud cover or early
precip.

Storm threats continue to be frequent cloud to ground/water
lightning in a few cells, torrential downpours, and gusty winds
locally up to around 50 mph. Boaters on inland lakes and across the
intracoastal waters will need to keep an eye to the sky westward
this afternoon (especially Cape northward) for developing and
approaching showers/storms. While activity should be on a downward
swing towards sunset, deep moisture/mesoscale boundaries along/north
of I-4 may keep a small threat for convection here overnight.

Overnight lows will continue in the 70s with conditions mild and
SWRLY flow becoming light. Precip/cloud debris will thin late
evening/overnight.

&&

.AVIATION...Convective activity diminishing as moves into ECFL from
the west this morning, but we may see an isolated light rain shower
along/north of I-4. By early afternoon we should see an uptick in
developing convection across the I-4 corridor where moisture is
deepest. Tempo groups in place here. A little more uncertainty
southward with some drier air and likely lack of an ECSB areawide.
Convective gusts to 35-40KT easily possible once again given the
strength of the steering layer winds WSW @ ~20KT).

&&

.MARINE...Today-tonight...Surface ridge axis remains suppressed
southward. Deep southwesterly flow will lead to early-mid afternoon
convection moving off of the Volusia/N. Brevard coasts. More
isolated chances southward late day/early evening where moisture
remains much lower. The ECSB should not develop north of Indian
River County due to the opposing wind flow, but if it does develop
southward it will likely be pinned along the coast. Outside of
storms, offshore flow expected to keep seas tame 2FT near shore and
3FT well offshore. Surface wind speeds AOB 15 kts.

&&

.HYDROLOGY...The Saint Johns River is either above Action Stage or
just above Flood Stage between Geneva and Astor. Little change is
expected into the weekend.

Near Geneva, just south of Lake Harney, the most recent stage was
8.06 feet, which is just above Flood Stage (8.0 feet). The river is
forecast to fall slightly but remain near Flood Stage into early
next week. A River Flood Warning remains in effect for this area.

At Sanford, the most recent stage was 5.02 feet, which is above
Action Stage (4.2 feet). The river is forecast to remain nearly
steady, staying below Flood Stage (5.5 feet) into early next week.

Near Deland, the most recent stage was 3.47 feet, which is right
around Action Stage (3.5 feet). The river is forecast to remain
nearly steady into early next week.

At Astor, the most recent stage was 2.16 feet, which is just below
Flood Stage (2.3 feet). The river is forecast to remain near or just
below Flood Stage into early next week.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

Sedlock/Negron
Hazardous weather outlook, Jul 20, 9:09 AM EDT, 1 hour 22 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Melbourne FL
909 AM EDT Fri Jul 20 2018

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-210100-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
909 AM EDT Fri Jul 20 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Deep layer southwest flow coupled with increased moisture across
the northern half of Florida will lead to scattered to numerous
showers and lightning storm across east central Florida today,
along and ahead of the west coast sea breeze as it quickly moves
from west to east across the Florida peninsula. Once again, the
highest coverage is expected near and north of the Interstate-4
corridor this afternoon.

Storm motion today will be to the east-northeast at 20 to 25 MPH.
The main storm threats will be frequent cloud to ground lightning,
wind gusts of 40 to 45 mph, and torrential downpours of up to 1
to 2 inches in a 60 to 90 minute period, which may cause ponding
of water in urban and other poorly drained, low lying areas. Move
indoors to safety at the first sign of threatening skies, or if
you hear thunder.

.MARINE THUNDERSTORM GUST IMPACT...
Afternoon storms will be capable of producing wind gusts of 35
knots or greater on area lakes, as well as the intracoastal and
near shore Atlantic waters. The highest threat will be from Lake
Kissimmee and Cape Canaveral northward. Mariners should watch for
storms quickly approaching from the west.

.EXCESSIVE HEAT IMPACT...
Afternoon heat indices between 100 and 105 degrees are expected
from Lake Kissimmee and Cape Canaveral southward to Okeechobee
and Tequesta. If working outside or engaging in any outdoor
activity, be sure to remain well hydrated, and take frequent rest
breaks.

.RIP CURRENT IMPACT...
Weather and ocean conditions will lead to a moderate threat for
dangerous rip currents at area beaches today.

.RIVER FLOOD IMPACT...
The Saint Johns River above Lake Harney, near Geneva, and at Astor
both remain at or near Minor Flood Stage. A River Flood Warning
remains in effect for these areas. The Saint Johns River near
Sanford and Deland remain at or above Action Stage.

While some slight changes in stage heights are forecast, river
levels are not expected to significantly rise or fall through this
weekend.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
Scattered to numerous afternoon and evening showers and
thunderstorms are expected into early next week. The main storm
threats will be frequent lightning strikes, gusty winds and
torrential downpours producing urban, river, and poor drainage
flooding.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.

Negron

In the hours before

Special weather statement, Jul 20, 10:31 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1031 AM EDT FRI JUL 20 2018

FLZ045-053-201515-
Osceola FL-Orange FL-
1031 AM EDT FRI JUL 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ORANGE AND
NORTHWESTERN OSCEOLA COUNTIES UNTIL 1115 AM EDT...

At 1031 AM EDT, Doppler radar was tracking a strong thunderstorm near
Sea World, or near Celebration, moving northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Orlando, Kissimmee, Saint Cloud, Winter Park and Maitland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2863 8134 2835 8103 2797 8136 2798 8138
      2800 8139 2800 8141 2806 8145 2801 8138
      2804 8136 2807 8137 2807 8135 2808 8135
      2809 8145 2814 8146 2814 8150 2826 8156
      2826 8157 2839 8166 2842 8166
TIME...MOT...LOC 1431Z 230DEG 22KT 2837 8149

KN

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 11:18 AM EDTSpecial Weather StatementMLBOrange, Seminole42 min
Jul 20, 11:42 AM EDTSpecial Marine WarningMLB2 hr
Jul 20, 11:43 AM EDTSpecial Weather StatementMLBSeminole47 min
Jul 20, 12:29 PM EDTSpecial Weather StatementMLBSeminole16 min

Nearby

Special Weather Statements in Florida, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.